Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 151, NWS Flagstaff, AZ

August 20, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 20, 2018, 2:36 PM MST for Yavapai County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 2:36 PM MST (21:36 UTC)
Expired
Aug 20, 2018, 3:15 PM MST
In force
39 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 81 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS55 KFGZ 202136
SVRFGZ
AZC025-202215-
/O.NEW.KFGZ.SV.W.0151.180820T2136Z-180820T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
236 PM MST MON AUG 20 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 315 PM MST

* At 235 PM MST, a severe thunderstorm was located near Cherry, or 15
  miles west of Camp Verde, moving north at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Clarkdale, Verde Village, Cherry, Page Springs, Bridgeport,
  Cottonwood, Cornville, Jerome, Mingus Mountain Campground,
  Playground Group Campground, Potato Patch Campground, Tuzigoot
  National Monument, Dead Horse Ranch State Park and Powell Springs
  Campground.

This includes the following highways...
 State Route 260 between mile markers 207 and 213.
 State Route 89A between mile markers 329 and 363.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3453 11204 3460 11225 3489 11226 3478 11182
TIME...MOT...LOC 2135Z 201DEG 10KT 3464 11212 

HAIL...1.75IN
WIND...60MPH
 
$$

SUk
1 follow-up statement
555 
WWUS55 KFGZ 202216
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
316 PM MST MON AUG 20 2018

AZC025-202225-
/O.EXP.KFGZ.SV.W.0151.000000T0000Z-180820T2215Z/
Yavapai-
316 PM MST MON AUG 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3453 11204 3460 11225 3489 11226 3478 11182
TIME...MOT...LOC 2215Z 201DEG 10KT 3472 11208 

$$

41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:14 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 20, 10:14 AM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1014 AM MST Mon Aug 20 2018

.SYNOPSIS...Expect limited storm activity today, with isolated
storms over Yavapai and Coconino counties. A significant moisture
increase will develop later tonight through Tuesday, with showers
and thundertorms becoming likely. This moisture will stay around
for the remainder of the week, with a good chance of afternoon
and evening showers and thunderstorms each day.

&&

.UPDATE...Little change to the forecast this morning. Monsoonal
moisture is pushing north with dew points already in the upper
50's south of the Mogollon Rim and in Yavapai County, and in the
low 50's in Coconino County. Strong southerly to southwesterly
flow will continue to to push moisture into Navajo and Apache
Counties this afternoon and evening leading to increased pops in
these areas. A concern to watch for is strong thunderstorms in
Yavapai County later this evening and over night caused by out
flow from earlier convective activity.

&&

.PREV DISCUSSION /420 AM MST/...Deeper moisture along and south of
the Mogollon Rim will be sufficient for isolated or scattered
storms today, possibly even pushing northward by afternoon, as
southwest flow increases.

The ridge position will be east of Arizona by tonight, with a weak
trough settling over the northern Great Basin. An upper level
disturbance moving north through the Gulf of California tonight
will bring a substantial moisture increase to the area on
Tuesday. Showers and thunderstorms will become widespread, all
the way northward to the Utah border.

A favorable flow pattern will remain in place all week. Expect an
active convective pattern, enhanced by the presence of shear.
There are some differences by the weekend and early next week,
with some models bringing in a trough and drying us out.
Confidence is low and will keep a standard monsoon forecast in
the seven day period for now.

&&

.AVIATION...For the 18Z package...Mainly VFR conditions over the
next 24 hours with localized gusty afternoon winds for KGCN and
KINW. After 19Z, be on the lookout for isolated afternoon and
evening thunderstorms, through 04Z, along a line southwest of KPGA-
KINW-KSOW. Anticipate areas of MVFR/IFR conditions and gusty/erratic
winds within the vicinity of thunderstorms. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Today will see locally breezy south to southwest
winds with isolated showers and thunderstorms from the Kaibab
Plateau to the White Mountains southward. Moisture will continue to
push across Arizona tonight through Tuesday with an increasing
chance for showers and thunderstorms. Cooler on Tuesday by 5 to 10
degrees.

.Wednesday through Friday...Monsoon moisture will remain in place
across northern Arizona with a good chance of showers and
thunderstorms each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DB/Peterson
AVIATION...NL
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 20, 9:01 AM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
901 AM MST MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TORNADO          6 S COSNINO             35.11N 111.47W
08/18/2018                   COCONINO           AZ   TRAINED SPOTTER

            TIME LAPSE VIDEO SHOWS NARROW TORNADO AT
            APPROXIMATELY 30 DEGREE ANGLE TO THE GROUND
            PERSISTING FOR SEVERAL MINUTES.

&&

NWS FLAGSTAFF
Special weather statement, Aug 20, 1:40 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
140 PM MST MON AUG 20 2018

AZZ008-015-037-038-202130-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
140 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 230 PM MST...

At 139 PM MST, Doppler radar was tracking a cluster strong
thunderstorms along a line extending from 6 miles north of Clarkdale
to 9 miles northeast of Perkinsville. Movement was northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Raymond Boy Scout Camp and White Horse Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 11184 3531 11186 3503 11215 3473 11214
TIME...MOT...LOC 2039Z 226DEG 11KT 3485 11209 3501 11210

JDS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:40 PM MSTSpecial Weather StatementFGZ50 min
Aug 20, 3:08 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 20, 4:09 PM MSTSpecial Weather StatementFGZ36 min
Aug 20, 4:32 PM MSTAreal Flood AdvisoryFGZNavajo118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.